Tennessee, 2015Damaging Winds in Tennessee, April 20, 2015
April 20, 2015 · NWS HUN · 3 events in 2 counties and zones
A quasi linear convective system rolled quickly out of the lower Mississippi Valley and into southern middle Tennessee during the early morning hours of the 20th. The line produced widespread winds of 40-50 mph (measured in a few locations) with locally higher wind speeds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi linear convective system rolled quickly out of the lower Mississippi Valley and into southern middle Tennessee during the early morning hours of the 20th. The line produced widespread winds of 40-50 mph (measured in a few locations) with locally higher wind speeds. As a result, minor to moderate wind damage occurred as the line moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 19, 11:13 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 19, 11:13 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 AM CDT MON APR 20 2015
.UPDATE...
FOR 06Z TAFS
&&
.DISCUSSION...
/ISSUED 908 PM CDT SUN APR 19 2015/
THIS AFTN SHRA/TSRA ARE WELL TO THE EAST OF THE CWA BUT THERE IS
ANOTHER ROUND OF STORMS THAT ARE ASSOCIATED WITH A CDFNT NOW OVER
SERN MO/CENTRAL AR. THESE STORMS WILL BEGIN TO AFFECT EXTREME NW AL
ARND MIDNIGHT. AS THE STORMS MOVE ACROSS THE CWA DURING THE EARLY
MRNG HOURS ON MONDAY THEY WILL BEGIN TO WEAKEN...ESPECIALLY EAST OF
I65. THE SHRA/TSRA ACTIVITY SHOULD TAPER OFF BY MONDAY MRNG AFTER
12Z. AS FOR SVR WX STILL NOT OUT OF THE WOODS WITH THE CHC OF
DAMAGING WINDS AND LARGE HAIL...ESPECIALLY OVER NW AL. THE TORNADO
THREAT IS LOW BUT NOT ZERO. ALSO NEW NAM DATA COMING IN KEEP THE
HEAVIEST RAIN THREAT OVER NRN TN AND KY.
OTHERWISE CURRENT FCST LOOKS ON TRACK AND DID NOT MAKE ANY CHANGES.
007
&&
.AVIATION...
FOR 06Z TAFS...SFC LOW OVER THE OHIO VALLEY HAD A CDFNT EXTENDING
THRU SERN MO AND INTO NW LA. AHEAD OF THE CDFNT WAS A LINE OF SHRA/TSRA
THAT WILL MOVE THRU KMSL BETWEEN 08Z AND 10Z AND FROM 09Z TO 11Z AT
KHSV. THE CDFNT SHOULD BE THRU THE TAF SITES BY 15Z. OTHERWISE VFR
CONDITIONS THRU 09Z...BETWEEN 09Z AND 18Z MVFR CONDITIONS ARE
EXPECTED. AFTER 18Z VFR CONDITIONS FOR THE REMAINDER OF THE FCST
PERIOD.
07
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 19, 8:39 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
939 PM CDT SUN APR 19 2015
ALZ001>010-016-TNZ076-096-097-201100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
939 PM CDT SUN APR 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE
INTO NORTHWEST ALABAMA AROUND MIDNIGHT AND THEN SPREAD ACROSS THE
REST OF THE AREA EARLY MONDAY MORNING. THE THUNDERSTORMS ARE EXPECTED
TO WEAKEN AFTER MIDNIGHT...HOWEVER DAMAGING WINDS AND LARGE HAIL WILL
STILL BE POSSIBLE...ESPECIALLY OVER NORTHWEST ALABAMA. THE TORNADO
THREAT IS LOW BUT NOT ZERO. THE THUNDERSTORM ACTIVITY WILL TAPER OFF
TOWARDS SUNRISE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...AS A REINFORCING COLD FRONT MOVES
SOUTHWARD THROUGH THE REGION. THE COVERAGE OF STORMS WILL INCREASE
ONCE AGAIN ON FRIDAY NIGHT AND SATURDAY AS A STRONGER STORM SYSTEM
APPROACHES THE REGION FROM THE WEST.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT AND INTO EARLY MONDAY MORNING.
In the hours before
Special weather statement, Apr 19, 11:14 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 AM CDT MON APR 20 2015
ALZ001-002-200545-
LAUDERDALE AL-COLBERT AL-
1214 AM CDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1245 AM CDT...
AT 1213 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
IUKA...MOVING NORTHEAST AT 50 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...CHEROKEE...ST. FLORIAN...UNDERWOOD-PETERSVILLE...
WATERLOO...WRIGHT...MALONE...ZIP CITY...MT HESTER AND OAKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3490 8809 3500 8788 3501 8772 3500 8770
3485 8759 3484 8760 3467 8812
TIME...MOT...LOC 0513Z 243DEG 44KT 3480 8808
SL.77Special weather statement, Apr 19, 11:20 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 AM CDT MON APR 20 2015
ALZ001-200530-
LAUDERDALE AL-
1220 AM CDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1230 AM CDT...
AT 1220 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WALNUT GROVE...OR NEAR J P COLEMAN STATE PARK...MOVING NORTHEAST AT
40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3501 8796 3500 8782 3490 8804 3491 8805
3490 8807 3489 8810 3490 8811 3500 8816
TIME...MOT...LOC 0520Z 242DEG 34KT 3497 8807
SL.77Special weather statement, Apr 19, 11:42 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 AM CDT MON APR 20 2015
ALZ003-200615-
FRANKLIN AL-
1242 AM CDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 115
AM CDT...
AT 1242 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED NEAR BELGREEN...OR 11 MILES EAST OF RED
BAY...MOVING NORTHEAST AT 50 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS CLUSTER OF STORMS.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...PHIL CAMPBELL...BELGREEN...VINA...LITTLE
BEAR CREEK RESERVOIR...ATWOOD...DEMPSEY...ROCKWOOD AND CEDAR CREEK
RESERVOIR.
LAT...LON 3443 8816 3457 8784 3457 8767 3437 8763
3432 8813 3432 8817
TIME...MOT...LOC 0541Z 239DEG 49KT 3445 8794
70/DDThunderstorm Wind, Lincoln
- When
- April 20, 12:47 AM CST
- Where
- Lincoln County, 1.49 mi SSE of Blanche
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.030, -86.760
Several trees and power lines were downed by thunderstorm winds.
Thunderstorm Wind, Lincoln
- When
- April 20, 1:08 AM CST to 1:12 AM CST
- Where
- Lincoln County, 0.57 mi W of Brighton to 1.32 mi WSW of Smithland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.080, -86.460
Several trees and power lines were downed by thunderstorm winds. In a couple of cases, trees fell onto cars and produced some roof damage of a few homes in the path of the severe storms.
Thunderstorm Wind, Franklin
- When
- April 20, 1:24 AM CST to 1:30 AM CST
- Where
- Franklin County, Belvidere to 2 mi NE of Winchester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.130, -86.200
Several trees were downed due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wyoming, April 20, 20152 deaths · 25 injured · 1 event
- Hail and Damaging Winds in Georgia, April 20, 2015$4.7 million · 1.75 in hail · 22 events
- Coastal Flood in Maine, April 20 to 21, 2015$160,000 · 3 events
- Hail and Damaging Winds in South Carolina, April 20, 2015$20,000 · 2 in hail · 28 events
- Damaging Winds in Florida, April 20, 2015$34,000 · 55 kt wind · 6 events
- Tornado and Damaging Winds in Florida, April 20, 2015EF1 · 7 events
- Flood and Hail in North Carolina, April 20, 2015$12,000 · 1.75 in hail · 17 events
- Strong Wind in New Jersey, April 20, 2015$17,000 · 9 events
- Strong Wind in New York, April 20, 2015$21,000 · 3 events
- Hail in Pennsylvania, April 20, 20151.5 in hail · 18 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 20, 201515 events
- Hail and Damaging Wind in North Carolina, April 20, 20151.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571103, 571102, 571104.